Thunderstorm Wind, Deaf Smith
- When
- June 2, 12:42 PM CST
- Where
- Deaf Smith County, 9.48 mi WSW of Walcott
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.890, -102.990
During the early afternoon of June 2nd, scattered storms developed over parts of eastern New Mexico and the far southwestern Texas Panhandle. These storms quickly grew in coverage expanding northward into a line before moving easterly across the combined Oklahoma and Texas Panhandles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the early afternoon of June 2nd, scattered storms developed over parts of eastern New Mexico and the far southwestern Texas Panhandle. These storms quickly grew in coverage expanding northward into a line before moving easterly across the combined Oklahoma and Texas Panhandles. Some of these storms were severe with the main impact being damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 2, 11:37 AM CST, 1 hour 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Amarillo TX 1237 PM CDT Mon Jun 2 2025 ...New AVIATION... .KEY MESSAGES... Issued at 111 AM CDT Mon Jun 2 2025 - Strong to severe thunderstorms will be possible across the Panhandles today, and the primary hazards are damaging winds and large hail. - There is a low chance for strong to severe thunderstorms across the far eastern combined Panhandles on Tuesday, but there are complicating factors in the forecast. If strong to severe thunderstorms do occur, the primary hazards would include damaging winds and large hail. - Thunderstorms will be possible across portions of the Panhandles from Wednesday through at least Sunday. There may be multiple days of strong to severe thunderstorms, mostly favoring the second half of the week. && .SHORT TERM... (Today through Tonight) Issued at 111 AM CDT Mon Jun 2 2025 An upper-level trough, current situated south of Las Vegas, NV, will trek east-northeast through the night and morning hours. Mid-level moisture from the Pacific will continue to be drawn in while a surface low develops in southeastern Colorado. A surface trough will begin to push east around mid-morning as dry air filters into the Panhandles. Positive vorticity advection and upper-level diffluent winds will begin to approach the Panhandles resulting in the development of high-based showers and thunderstorms will develop in eastern New Mexico in the early afternoon hours. This activity will move into the Panhandles roughly in the mid-afternoon hours, and various CAMs suggest that additional thunderstorms may develop ahead of the initial activity. The expectation is that any showers or thunderstorms in the western Panhandles will present a damaging wind threat, but anything that moves into the central and eastern Panhandles will intensify as it moves into gradually more favorable low-level moisture and overall instability. However, the limiting factor for an overall greater severe thunderstorm threat will be wind shear; generally looking at 10-20 kts effective shear across the area. But with generally 2000-3000 J/kg MLCAPE across the central and eastern Panhandles, large hail up to the size of golf balls will be possible as well as a continued threat for wind gusts generally up to 70 mph, but there is around a 10% chance for a few instances of wind gusts to exceed 70 mph... especially if a cold pool can develop be maintained. There are some timing differences regarding when the main severe thunderstorm threat moves out of the Panhandles. A majority of the CAMs push the (broken?) line of storms by around 7-8 PM, but there are a couple holdouts that keep it going through 10 PM. Given the expected outflow dominant nature of these storms owing to strong DCAPE and relatively weak winds aloft, currently favoring the quicker solutions... especially if the storms can congeal and develop a cold pool. Vanden Bosch && .LONG TERM... (Tuesday through Sunday) Issued at 111 AM CDT Mon Jun 2 2025 The Panhandles will be on the backside of an exiting shortwave trough to begin Tuesday morning. Meanwhile, a seasonably potent cold front will begin to move through the Panhandles through the day. There are some differences among the models which leads to some significant ranges of potential high temperatures. Currently there is around a 6-8 degree difference between the 25th and 75th percentile, and a 12-15 degree difference between the 10th and 90th. Typically the CAMs tend to pick up on the tendency for fronts to move through the Panhandles quicker than global models suggest, but in this case the vast majority of the CAMs have a slower frontal passage. If this slower frontal progression comes to fruition, will have to watch for the potential for strong to severe thunderstorms for locations south of the cold front and east of the surface trough/dryline. However, at this point this is a very low confidence forecast. Seasonably cool air will take over the Panhandles Tuesday night and into Wednesday with lows in the mid-40s in the northwestern combined Panhandles despite widespread cloud cover. A pair of shortwave troughs, one across the Central/Northern Plains and another entering the Southwestern US, will result in the development of a surface low in Colorado. This will cause surface winds to turn southeasterly and help draw low-level moisture back into the Panhandles, meanwhile the Southwestern US trough will gradually draw Pacific mid-level moisture into the Panhandles. Will have to watch for some showers and thunderstorms if there are any embedded disturbances in the flow aloft, but at this time strong to severe thunderstorms appears very unlikely given weak instability prospects. The trough will weaken Wednesday night and Thursday as it ejects into the Central Plains while a weak, broad positively tilted trough develops across the Western US. With a developing ridge over Mexico and southern Texas, the tightened geopotential heights aloft will result in 40-70 kt upper-level winds. This pattern may persist from Thursday through at least Saturday with perturbations embedded in the flow each day while there is a stream of moisture coming from the Pacific and the Gulf. Will have to monitor the position of any potential surface trough/dryline that develops, but it looks as though this will be an active weather pattern with the potential for multiple days of severe thunderstorms. However, it will have to be kept in mind that at some point there may be a day where the area is overworked from widespread overnight convection. Vanden Bosch && .AVIATION... (18Z TAFS) Issued at 1235 PM CDT Mon Jun 2 2025 Main aviation concern will be thunderstorm potential at all sites through roughly 06z. Strong to severe thunderstorms will be possible at each terminal with damaging wind gusts up to 50-60 kts along with large hail in addition to lightning. Thunderstorms will end from west to east during the evening into the overnight hours. Outside of any thunderstorms, winds this afternoon will be out of the south with gusts up to 25 kts at the terminals. A cold front will shift winds to out of the north late in this TAF period and MVFR ceilings are likely behind the front. Muscha && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 62 76 49 78 / 50 20 10 20 Beaver OK 60 75 47 76 / 50 40 10 10 Boise City OK 51 65 45 76 / 30 40 20 20 Borger TX 63 79 50 80 / 50 20 10 10 Boys Ranch TX 60 75 49 80 / 50 20 20 20 Canyon TX 61 78 49 79 / 60 10 20 20 Clarendon TX 63 83 51 76 / 70 30 10 10 Dalhart TX 55 69 45 77 / 30 20 20 20 Guymon OK 55 70 44 77 / 40 30 10 10 Hereford TX 60 77 49 79 / 60 10 20 20 Lipscomb TX 64 78 49 75 / 50 40 10 10 Pampa TX 63 77 49 77 / 50 30 10 10 Shamrock TX 64 84 51 76 / 70 50 20 10 Wellington TX 65 87 53 77 / 70 50 20 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...52 LONG TERM....52 AVIATION...05
Hazardous Weather Outlook National Weather Service Amarillo TX 135 PM CDT Mon Jun 2 2025 OKZ001>003-TXZ001>020-317-030900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 135 PM CDT Mon Jun 2 2025 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are likely across the Panhandles this afternoon and evening. Damaging wind gusts and large hail are the primary hazards with any severe storms. Additionally, heavy rainfall may lead to isolated areas of flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible across portions of the Panhandles from Tuesday through Sunday. Strong to severe thunderstorms cannot be ruled out on Tuesday and from Thursday through Sunday, but predictability is low at this range. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and through the evening across the Panhandles.
Special Weather Statement
National Weather Service Amarillo TX
115 PM CDT Mon Jun 2 2025
TXZ016-021845-
Deaf Smith TX-
115 PM CDT Mon Jun 2 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DEAF SMITH COUNTY
THROUGH 145 PM CDT...
At 115 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Rhea, or 13 miles northwest of Friona, moving north at
25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3499 10304 3492 10271 3475 10279 3475 10304
TIME...MOT...LOC 1815Z 193DEG 23KT 3474 10293
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DGWThe Cannon AFB radar (KFDX), 64 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
12 thunderstorm wind. Local standard time, as filed.
A localized microburst occurred over south Amarillo, which blew the roof off a metal out-building and drove with wooden posts through the roof of a house.
Multiple severe wind gusts were measured at the mesonet site located 12 miles southwest of Dalhart. These gusts ranged from 59mph to 63mph starting around 1525 CDT and lasted through 1535 CDT.
Multiple tree branches were snapped with some that measured one inch in diameter or larger.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271790, 1271792, 1271782, 1271794, 1271798, 1271795, 1271799, 1271800, 1271787, 1273022, 1271802, 1271803.